Michigan, 2010

Damaging Winds in Michigan, August 4, 2010

August 4, 2010 · NWS IWX · 3 events in 1 county or zone

A complex of strong to locally severe thunderstorms moved across far southern Lower Michigan producing wind damage in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A complex of strong to locally severe thunderstorms moved across far southern Lower Michigan producing wind damage in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 4, 6:45 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 4, 6:45 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 AM EDT WED AUG 4 2010

.AVIATION.../12Z TAFS/
WELL ORGANIZED BOW ECHO WILL CONTINUE TO PUSH EAST TOWARD THE
REGION THIS MORNING...IMPACTING THE NORTHERN HALF OF THE FA IN
THE 13Z-17Z TIME FRAME. HEAVY RAIN WITH WIND GUSTS TO 50 KNOTS
WILL BE POSSIBLE IN THE HEAVIEST CORES. SYNOPTIC INFLUENCES WILL
BEGIN TO DOMINATE BEHIND THIS SYSTEM WITH GENERALLY WESTERLY WINDS
AS THE REGION RESIDES NORTH OF A SOUTHWARD MOVING FRONTAL
BOUNDARY. ANOTHER ROUND OF TS ACTIVITY IS POSSIBLE ACROSS THE SOUTH
THIS AFTERNOON AND EVENING...WITH RESTRICTIONS POSSIBLE. FOG WILL BE
AN ISSUE LATE TONIGHT WITH VIS RESTRICTIONS POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 421 AM EDT WED AUG 4 2010/

SHORT TERM...
TODAY THROUGH THURSDAY NIGHT.

INITIAL FOCUS WILL BE ON COMPLEX OF STORMS MOVING THROUGH SOUTHERN
IOWA TOWARDS THE FORECAST AREA. SPC RECENTLY ISSUED A SVR TSTM WATCH
AGAINST THE IL/IN STATE LINE WITH A LINE OF STORMS RACING EAST. A
FEW CHALLENGES WILL EXIST THROUGH AT LEAST THE NEXT 6 TO 24 HOURS.

THE FIRST ONE WILL LIE WITH POTENTIAL FOR ANY CONVECTION TO FIRE
AHEAD OF THE COMPLEX. ACTIVITY THAT BROUGHT THE HEAVY RAIN TO THE
FAR SOUTH EARLIER HAS MOVED AWAY WITH SOME WIDELY SCT CONVECTION
TRYING TO FIRE ACROSS THE FAR SOUTHERN COUNTIES ON THE NOSE OF THE
BEST THETA-E AIR. MID DECK /LIKELY ACCAS FIELD/ CAN BE SEEN IN
OBS AND IR SAT SUGGESTING THAT SOME POTENTIAL FOR CONVECTION TO FIRE
AHEAD OF THE COMPLEX LIKE LAST NIGHT. RECENT RADAR SHOWS A FEW
CELLS TRYING TO POP IN NORTHERN ILLINOIS. FOR NOW HAVE LOWERED
LIKELY POPS THROUGH 12Z AND WENT WITH HIGH CHC IN FAR WEST AND
SOUTH. DID CONTINUE WITH MENTION OF PATCHY FOG EVERYWHERE. THOSE
LOCATIONS THAT SEEN RAIN HAVE SEEN VSBYS IMPROVE BUT AS CLOUDS
CLEAR AGAIN...SHOULD SEE FOG ROLL BACK IN.

THE SECOND CHALLENGE WILL BE WITH THE STRENGTH AND TRACK OF THE IOWA
COMPLEX. AS IT TRACKS EAST...SPC MESOANALYSIS INDICATES IT WILL BE
COMING INTO RICHER THETA E AIR AND TRACK GENERALLY EASTWARD. THIS
WOULD SUGGEST THAT AT LEAST THE SOUTHWESTERN QUARTER TO MAYBE HALF
OF THE AREA COULD SEE PRECIP WITH THIS DURING THE MORNING.
INTERESTING TREND NOW BEING SEEN WHICH MATCHES UP WITH 00Z HRRR
RUN OF THE COMPLEX LOSING ITS PUNCH ON THE SOUTH SIDE AND BEGINING
A MORE ENE TREND OVER TIME. LATEST RUN OF THIS MODELS SHOWS THE
COMLEX DYING THIS MORNING AND NEW DEVELOPMENT IN NE ILLINOIS BY 19
TO 20Z. THIS IS JUST ONE OF THE MANY ISSUES THAT WARRANTS ONLY
MINOR CHANGES TO DAY AND PRECLUDES ANY INCREASE TO CAT POPS. WILL
MONITOR IN THE COMING HOURS FOR POTENTIAL UPDATES. CONTINUED WITH
MENTION OF HEAVY RAINFALL AND EXTENDED THE FLASH FLOOD WATCH
THROUGH 12Z THURS BUT DID NOT EXPAND IN AREA FOR NOW AS HEAVIEST
RAIN HAS OCCURRED IN THE SOUTH SO FAR. SEVERE POTENTIAL WILL EXIST
IF WELL ESTABLISHED COLD POOL CAN CONTINUE WITH THE STORMS TO THE
WEST OR NEW CELL DEVELOP AHEAD OF IT. FOR NOW WILL JUST KEEP
MENTION IN HWO THROUGH TONIGHT FOR THE RISK.

NO REAL CHANGES HAVE BEEN MADE TO TONIGHT THROUGH THURSDAY AT THIS
TIME GIVEN POTENTIAL FOR ANOTHER COMPLEX TO DEVELOP IN IOWA AGAIN
THIS AFTERNOON/EVE AND TRACK TOWARDS THE AREA INTO THE OVERNIGHT
HOURS AND MAYBE THE FIRST PART OF THURS. TEMPS WILL BE CHALLENGING
WITH A DECENT JUMP EXPECTED THIS MORNING ASSUMING CIRRUS CANOPY OR
OTHER CONVECTION DOESN'T CAUSE PROBLEMS. MOST LOCATIONS ALREADY IN
THE MID TO EVEN UPPER 70S SO WON'T TAKE MUCH TO CLIMB INTO THE 80S.
POTENTIAL ALSO EXISTS FOR WARM UP BEHIND COMPLEX IF IT CAN SHIFT OUT
ENOUGH. RATHER THAN FLIP FLOP ON A FORECAST WITH A BUST POTENTIAL
WILL LEAVE ALONE.

LONG TERM...
FRIDAY THROUGH TUESDAY...
LITTLE TO CHANGE IN THE EXTENDED AS PERIOD TO BEGIN WITH UPPER
TROUGH AXIS ALONG THE EAST COAST AND SFC HIGH PRESSURE OVER THE
GREAT LAKES AND MIDWEST WILL PROVIDE MUCH DRIER AIRMASS AND A COUPLE
DAYS OF MORE COMFORTABLE CONDITIONS HEADING INTO THE WEEKEND. SFC
HIGH PRESSURE QUICKLY SLIDES OFF TO THE EAST BRINGING RETURN FLOW TO
THE REGION AND MEDIUM RANGE MODELS RE-ESTABLISH UPPER RIDGE FOR THE
BEGINNING OF NEXT WEEK...BOTH OF WHICH WILL RESULT IN A RETURN TO
WARMER AND MORE HUMID CONDITIONS. SIMILAR TO CURRENT
PATTERN...EXPECT WEAK SFC BOUNDARY TO EVENTUALLY DROP DOWN INTO THE
AREA AND COMBINE WITH UPPER LEVEL DISTURBANCES RIDING OVER TOP OF
THE RIDGE RESULTING IN ANOTHER ROUND OF MCS ACTIVITY...BUT AS PER
PREVIOUS DISCUSSION...LOW CONFIDENCE PATTERN LENDS TO KEEPING OUT
PERIODS OF EXTENDED DRY FOR NOW.&&

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR INZ003-012-013-
     015-020-022>026-032>034.

MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM...LOGSDON
AVIATION...JC
Hazardous weather outlook, Aug 4, 4:04 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EDT WED AUG 4 2010

INZ004>009-014-016>018-MIZ077>081-OHZ001-002-004-005-015-016-024-025-
050915-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-MARSHALL-
KOSCIUSKO-WHITLEY-ALLEN IN-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-
HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...PLYMOUTH...BREMEN...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...
THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...MONTPELIER...
WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...
OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
504 AM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ONE OR MORE ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT. THE BEST CHANCE OF THESE WILL BE THIS MORNING AND AGAIN
THIS EVENING INTO THE OVERNIGHT HOURS. THE GREATEST RISK WILL BE
VERY HEAVY RAINFALL...BUT THE THREAT FOR DAMAGING WINDS WILL ALSO
EXIST WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY THURSDAY MORNING. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-012-013-015-020-022>027-032>034-050915-
LA PORTE-STARKE-PULASKI-FULTON IN-WHITE-CASS IN-MIAMI-WABASH-
HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...ROCHESTER...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND
504 AM EDT WED AUG 4 2010 /404 AM CDT WED AUG 4 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

ONE OR MORE ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT. THE BEST CHANCE OF THESE WILL BE THIS MORNING AND AGAIN
THIS EVENING INTO THE OVERNIGHT HOURS. THE GREATEST RISK WILL BE
VERY HEAVY RAINFALL...BUT THE THREAT FOR DAMAGING WINDS WILL ALSO
EXIST WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY THURSDAY MORNING. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-050915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
504 AM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT. ANY
THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 40 KNOTS AND LOCALLY
HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 4, 7:40 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
840 AM EDT WED AUG 4 2010

INZ003-004-012>015-041315-
FULTON IN-LA PORTE IN-MARSHALL IN-PULASKI IN-ST. JOSEPH IN-STARKE IN-
740 AM CDT WED AUG 4 2010

AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF LONG BEACH TO 7 MILES WEST OF WANATAH TO 10 MILES WEST OF
FRANCESVILLE...MOVING EAST AT 55 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  TRAIL CREEK AND MICHIGAN CITY...
  LA PORTE...
  KNOX...
  WINAMAC...
  WANATAH...MEDARYVILLE AND LONG BEACH...
  NORTH JUDSON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4172 8695 4176 8685 4176 8645 4133 8643
      4092 8646 4092 8694
TIME...MOT...LOC 1240Z 270DEG 46KT 4185 8697 4147 8694
          4097 8701

JC
Local storm report, Aug 4, 7:55 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
855 AM EDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     MARINE TSTM WIND 2 NNW MICHIGAN CITY     41.74N  86.91W
08/04/2010  M55 MPH          LMZ046             IN   C-MAN STATION

&&

EVENT NUMBER IWX1001004

SAW

The radar

The Northern Indiana radar (KIWX), 97 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
August 4, 8:04 AM EST to 8:05 AM EST
Where
Berrien County, 0.15 mi NE of Lakeside
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.851, -86.668

A trained spotter reported a tree blown down near the intersection of Lakeshore Drive and Lakeside road. In addition to the tree damage, blown transformers and downed power lines were tangled in some of the nearby trees.

Thunderstorm Wind, Berrien

When
August 4, 8:14 AM EST to 8:15 AM EST
Where
Berrien County, 1.7 mi NE of Livingston
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.985, -86.524

A large tree was blown down, with power lines tangled in the tree, near the intersection of Date and West Linco Road.

Thunderstorm Wind, Berrien

When
August 4, 8:37 AM EST to 8:38 AM EST
Where
Berrien County, 0.86 mi NW of Coloma
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.190, -86.310

A trained spotter reported a tree fell onto a house, taking power lines down with it. The downed power lines were trapping three people on the porch of the home. They were rescued without injury.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256528, 256529, 256530.